Thanks Thanks:  0
Likes Likes:  0
Results 1 to 9 of 9

Thread: Concerned about Weight loss on Meds

  1. #1
    Join Date
    Feb 2007
    Location
    Southern Alberta
    Posts
    12

    Default Concerned about Weight loss on Meds

    My son is currently taking 20 mg of Dexadrine each day along with 0.025 mg of clonodine in the morning then another 0.025 mg at suppertime. The clonodine is working well to reduce the tics. The dexadrine is also working very well since we upped the dose from 10mg to 20 mg. I have started only giving him 10 mg on the weekends because the poor kid is loosing weight I can see his rib cage sticking out. We had him on no meds at all just for the summer and he was looking so healthy and had great color etc. So physically he was looking good but emotionally and mentally not doing so well. So now he is doing fantastic at school, making great friends (which is amazing since his asbergers tendencies are anti-social), and is relieved of most of his tics. BUT.....how can I get this little man to gain some weight, when he is on the full 20 mg he doesn't want to eat. I have tried boost he won't drink it, I tried HOMO milk, still won't drink that. Any suggestions....or comments, is there another pill other than dexadrine (which I am on for my own ADHD and it works well but I hear used to be a diet pill) for attention at school that won't be as severe for loosing weight. I am really concerned for him, any suggestions, I want to try to help him. I am going to his Dr. on Thursday Feb 8. as well. Crystal

  2. #2
    Join Date
    Mar 2005
    Location
    Ontario
    Posts
    962

    Default Re: Concerned about Weight loss on Meds

    Crystal:

    We once had this concern and now have the complete opposite. Some med's can effect weight gain and in our case can increase compulsive eating.

    When I was trying to add the weight I fed my son 6 mini meals a day and 4 to 5 snacks high in carbs. (stay away from processed sugars)
    It helped maintain his weight as he grew 8 inches taller.
    I supplemented with frozen entrées, grilled cheese and anything with a high calorie/fat rate.

    Most med's my son has been on for his ADD suppress appetite and it reappears in the evening when the dose wears off. You can ask your physician if there are any options for your own case.

    How is he sleeping with the increased dose?

    Changing med's or altering when given can be a balancing act for some like our own situation.

    I hope your physician can offer some advice. It sounds like you found the balance.

    Oh, we also tried the same drink with no luck, but the grocery store version was a big success. Whole milk does not work for us but 2% works. I've mixed the supplement in with the 2% and that was successful.

    Ask your Doctor about vitamin supplements & if they are an option for you. In our case a simple multi-v helps offset what my son did not eat and that seemed to help balance things out.

    Please keep us posted and let us know what the Doctor suggested.

    Take care
    PJK

  3. #3
    Join Date
    Nov 2006
    Location
    B.C.
    Age
    54
    Posts
    14

    Default Re: Concerned about Weight loss on Meds

    It is interesting, I was talking to my sons doctor and now they are recommending children on risperdal take ranitidine. This is showing itself to be very effective for about 60% of kids who are gaining weight on risperdal. It helps with their ferocious appetites. It seems to be helping my son with his constant hunger.

  4. #4
    Join Date
    Jun 2005
    Location
    St. John's NL
    Posts
    1,147

    Default Re: Concerned about Weight loss on Meds

    I have never heard of this before. Did your doctor share how that works?
    Janet, mom of 4

    TSFC Homepage


    "Intelligence is always increasing; accommodation allows your intelligence to do what it has always done." Cassie Green, Washington College

  5. #5
    Join Date
    Nov 2006
    Location
    B.C.
    Age
    54
    Posts
    14

    Default Re: Concerned about Weight loss on Meds

    Hi Janet, I was quite surprised by the use of ranitidine as well.All I know is it helps to curb appetite(I think I need a prescription!)It is effective for about 60% of the people on risperdal. Most take this med for stomach upset and heartburn . I think it is helping with Jack because he does seemed as consumed about food as he was before. Another interesting thing the doctor recommended (and he has begun recommending it for all his clients) is that anyone with behaviour or mood troubles should be taking Omega 3's. The theraputic dose is 2000 mg a day and the best brand is nutra sea. He says the studies are saying it really helps with anxiety,depression and overall happiness.I have to admit that Jack is in a good spot right now.Overall his mood has been much better and he is able to cope with his anger better. Yes he is on risperdal but somehow he seems calmer all together. So as long as things are going along well I will try anything especially things that are good for you at the same time. Take care!

  6. #6
    Join Date
    Nov 2006
    Location
    B.C.
    Age
    54
    Posts
    14

    Default Re: Concerned about Weight loss on Meds

    One more thing: This doctor who recommended these things is a well known child psychiatrist from childrens hospital. I was very happy to hear of something natural that can help instead of always strong medicines. Jacksmom

  7. #7

    Default Re: Concerned about Weight loss on Meds

    Thanks for the reminder that Omega 3's are making it into the mainstream as an adjunct for treatment of behavior or mood problems, Jacksmom! When my son was younger I had him on fish oils and felt it was helping but, as he's gotten older, he's resisted taking anything and does not do well with gelatin capsules. I'll renew my search for non-capsule Omega 3's and find some way to slip them in (he likes smoothies so that usually works).

    My son didn't do well on risperdal and gained a lot of weight, which literally fell off (45 lbs. gone overnight: wish I could do that!) when he was finally weaned off risperdal (which took 3 yrs. as each lowering of dosage caused his OCD to flair up). I'm so glad that something to help with appetite has come along as his weight gain was devastating to his self-esteem. Apparently, remiron, which he was taking at night also increased appetite so he was getting a double whammy.

    It's just a reminder that using meds is always a balancing act even when it's necessary. I'm all for doing as much as possible naturally!

  8. #8
    Join Date
    Feb 2007
    Location
    Southern Alberta
    Posts
    12

    Default Re: Concerned about Weight loss on Meds

    I just recently went to the Children's hospital and talked with my son's phyciatrist(sp) and he told me respirdal should be a very last resort after all other similar meds have been tried. He said its side effects are awful and there are other options. Just thought I'd let you all know. My son was on Respirdal last year (we were with a different pediatrician then and we changed cuz of this) and he began having hallucinations so real he is still scared to go downstairs by himself and even in his room he's scared cuz of what he experienced, repirdal can also cause lactating in teen males, and a slough of other things.

    Anyway, when I talked to the doc last week about the loss of weight he suggested giving a multivitamin in the morning - which AJ already does, but also at night since this will increase his hunger as well. Then we also upped his dose of clonodine as this will subside some of his tics along with increasing his hunger. So I guess we will see if this works...
    CRYSTAL KURTZ

    Working for God on Earth doesn't pay much...
    but his retirement plan is out of this world!

  9. #9
    Join Date
    Nov 2006
    Location
    B.C.
    Age
    54
    Posts
    14

    Default Re: Concerned about Weight loss on Meds

    Hi Valmac, they now sell omega oils and effalex in liquid form. Maybe this would be easier for your child to tolerate.I think it is easy to put them in liquid. Jacksmom

Similar Threads

  1. Anyone noticed weight gain with Orap?
    By teenwithtics in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 14
    Last Post: May 10, 2006, 12:41 AM
  2. concerned about our son
    By Jill C in forum Parents
    Replies: 15
    Last Post: February 9, 2006, 06:46 PM
  3. Risperdal and other meds
    By Sheena in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 3
    Last Post: April 30, 2005, 11:57 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •